Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 57, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jun 14, 2002, 10:35 PM EDT for Pender County, North Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 14, 2002, 10:35 PM EDT (02:35 UTC)
- Expired
- Jun 14, 2002, 11:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Pender County, NC
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 2.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1328 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 914 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KILM 150235
SVRILM
NCC141-150315-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1034 PM EDT FRI JUN 14 2002
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN PENDER COUNTY IN SOUTHEAST NORTH CAROLINA
* UNTIL 1115 PM EDT
* AT 1030 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH DAMAGING WINDS BETWEEN WILMINGTON AND
CASTLE HAYNE...MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HAMPSTEAD BY 1045 PM
SURF CITY AT 1050 PM
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.
.END
$$
RAS
LAT...LON 3471 7794 3437 7793 3439 7782 3428 7774
3444 7750 3473 7769What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 7:05 PM EDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jun 14, 7:05 PM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 705 PM EDT FRI JUN 14 2002 WILL UPDATE ZFP AND CWF FOR EXPIRATION OF SVR TSTM WATCH AT 7 PM. MOST TS ACTIVITY IN ROBESON AND BLADEN COUNTIES AT THIS TIME...WITH ANOTHER CLUSTER ABOUT TO ENTER MY NRN TIER OF COUNTIES. WILL BUMP POPS TO 70 THERE AND MAINTAIN GOING 60 POP ELSEWHERE. STORMS ARE NOT IMPRESSIVE ON SURROUNDING RADARS (KLTX REMAINS DOWN)...BUT SHAPE HAS BEEN A BIT SUSPICIOUS. WILL HOLD MENTION OF ISOLATED SVR...MAINLY IN INLAND COUNTIES. STILL A SMATTERING OF STORMS ACROSS SC ASSOCIATED WITH PRE FRONTAL TROF. ACTUAL COLD FRONT IS NOT WELL DEFINED. OTHER THAN TWEAKS FOR ONGOING WX WILL NOT CHANGE MUCH IN THE ZONES. RAS PREVIOUS DISCUSSION (140 PM) FOLLOWS ----------------------------------------------------- SPC HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR A PORTION OF SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA TIL 700 PM. ACTIVITY THIS EVENING SHOULD BE IN ASSOCIATION WITH PRE-FRONTAL TROUGH/DIFFERENTIAL HEATING BOUNDARY. MSAS INDICATING STRONG INSTABILITY AND SURFACE MOISTURE FLUX CONVERGENCE RIGHT ALONG COAST WITH A MUCH WEAKER MAXIMA DOWN AROUND CAE. A STRONG SHORT WAVE IS LIFTING NORTHEAST WELL OFF THE COAST OF GEORGIA AND SOUTH CAROLINA AND SUBSIDENCE/DRYING IN ITS WAKE MAY INHIBIT WIDESPREAD CONVECTION THIS EVENING. HOWEVER...GIVEN MAGNITUDE OF INSTABILITY AND WITH SURFACE BOUNDARY TO HELP FOCUS CONVECTION AND SLIGHT COOLING/DRYING ALOFT WILL MAINTAIN LIKELY POP. CONVECTION SHOULD DEVELOP VIRTUALLY OVERHEAD. AVN HAS STRONGEST WINDS ALOFT...NEAR 40 KT. COULD BE ISOLATED WIND DAMAGE BUT LARGE HAIL MAY BE MORE OF A THREAT WITH WET BULB ZEROS NEAR 10000 FT. COLD FRONTAL PASSAGE TONIGHT BETWEEN 06Z AND 10Z. SHORTWAVE RIDGE FOLLOWS FOR SATURDAY AND SATURDAY NIGHT. LONGWAVE UPPER TROUGH PERSISTING ALONG EAST COAST INTO EARLY NEXT WEEK. A WEAK SURFACE TROUGH IS EXPECTED TO APPROACH THE AREA SUNDAY SUNDAY NIGHT AND MOVE SLOWLY OFF THE COAST MONDAY AND MONDAY NIGHT. WILL KEEP POPS OUT THROUGH SUNDAY NIGHT AS NOT LOOKING AS IF MOISTURE DEEP ENOUGH TO WARRANT POPS WITH DEEP WEST OR WEST SOUTHWEST FLOW. UPPER FLOW BECOMES PROGRESSIVELY NORTHWEST MONDAY AND MONDAY NIGHT. DECENT OMEGA AND INSTABILITY COUPLED WITH APPROACH OF H5 SHORTWAVE TROUGH MONDAY AND MONDAY NIGHT WARRANTS A SMALL POP. HIGH PRESSURE BUILDING ACROSS THE AREA FROM NORTHWEST TUESDAY AND PASSING NORTH OF THE AREA AND OFFSHORE WEDNESDAY BUT STILL RIDGING BACK TO THE COAST THURSDAY AND FRIDAY. MARINE: SEAS 2 TO 4 FT AND BUOYS INDICATING SOUTHWEST WIND 15 KT. GRADIENT WILL TIGHTEN UP THIS EVENING AHEAD OF BOUNDARY BUT NOT EXPECTING WIND AND SEAS TO BREECH SMALL CRAFT ADVISORY THRESHOLD. WILL MENTION HIGHER WIND AND SEAS IN THUNDERSTORMS. WIND COMING AROUND TO WEST AND THEN NORTHWEST ON SATURDAY AND THEN BACK TO SOUTHWEST ON SUNDAY. FCSTID = 27 PRELIMINARY NUMBERS ILM 72 89 64 87 / 60 10 0 10 LBT 68 89 61 87 / 30 10 0 10 FLO 68 90 61 88 / 30 10 0 10 MYR 72 86 65 86 / 60 10 0 10 .ILM... NC...NONE. SC...NONE. DIGIORGI
In the hours before
Special weather statement, Jun 14, 7:00 PM EDT, 3 hours 35 minutes before
AMZ250-252-254-256-NCZ096-097-099>101-SCZ033-034-039-046-142319- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 700 PM EDT FRI JUN 14 2002 ...SEVERE THUNDERSTORM WATCH ALLOWED TO EXPIRE AT 700 PM EDT... THE COVERAGE OF STRONG TO SEVERE THUNDERSTORMS HAS DIMINISHED DURING THE EARLY EVENING. AS A RESULT THE SEVERE THUNDERSTORM WATCH HAS BEEN ALLOWED TO EXPIRE AT 700 PM EDT. SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TO CONTINUE THIS EVENING. AN ISOLATED STORM MAY BRIEFLY REACH SEVERE LIMITS WITH WIND GUSTS TO 60 MPH AND DIME SIZE HAIL...OTHERWISE MOST THUNDERSTORMS ARE ONLY EXPECTED TO PRODUCE SMALL HAIL...WIND GUSTS TO 30 MPH AND HEAVY DOWNPOURS. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION. SRP
Local storm report, Jun 14, 9:53 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
953 PM EDT FRI JUN 14 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM 2NW FAIRMONT NC WIND DAMAGE
06/14/02 ROBESON 2-3 MOBILE HOMES
DESTROYED. REPORTED BY
EMERGENCY MANAGER.
MRLocal storm report, Jun 14, 10:04 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
1004 PM EDT FRI JUN 14 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0915 PM LORIS SC WIND DAMAGE
06/14/02 HORRY LARGE PINE TREE DOWN.
REPORTED BY SANTEE-COOPER
ELECTRIC CO.
MRLocal storm report, Jun 14, 10:19 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
1019 PM EDT FRI JUN 14 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0935 PM 5 S NAKINA NC WIND DAMAGE
06/14/02 COLUMBUS TREE DOWN ACROSS HWY
904REPORTED BY LAW
ENFORCEMENT
RASThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 9:16 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 59 min |
| Jun 14, 9:20 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 40 min |
| Jun 14, 10:02 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick | 43 min |
| Jun 14, 10:22 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover | 53 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.